Naloxone

Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Opioids include drugs like heroin, morphine, fentanyl, methadone, codeine, etc.

In Ontario, naloxone is available for free through programs like POPP, at local pharmacies, community agencies, shelters, outreach programs, and withdrawal management programs. It is available to people who could be at risk of an overdose and to people who could help someone who is overdosing.

How does Naloxone work?

In an opioid overdose a person's breathing slows down or stops. Naloxone blocks the effect of opioids on the brain. It temporarily reverses these effects on a person's breathing. Giving naloxone can prevent death or brain damage from lack of oxygen.

Naloxone will only work on opioid-related overdoses. It is important to remember that a lot of other drugs are being cut with fentanyl. If the person has used any drugs and is showing signs of an opioid overdose call 911 and give naloxone.

How long does Naloxone take to work?

Once given, naloxone will start to work in approximately 2-3 minutes.

Naloxone stays active in the body for up to 2 hours but it is important to know that most opioids stay active in the body longer than 2 hours! If the opioid is still in the body after the naloxone wears off, the overdose can return!

This is why it is so important to call 911 in every overdose situation!

Are there age restrictions for administering naloxone? Is it safe to give to teens?

Naloxone is a very safe drug that is used across ages. An opioid overdose is a life-threatening situation, which can be temporarily reversed by naloxone, and for that reason If your teen is overdosing you would give naloxone regardless of age.  For this same reason, you would also give naloxone if your child was pregnant or lactating, and if they have medical conditions such as heart, respiratory, liver or kidney disease.

The only reason to NOT give naloxone would be if there was a known history of allergy to naloxone or its ingredients. If allergies are unknown (which is the likely the case when responding to medical emergencies), give naloxone.

Always call 911 for any overdose or suspected overdose, even when naloxone has been given.

Will it "harm" my child if I give them naloxone and it turns out they were NOT overdosing?
No. The main "risk" of giving naloxone to someone who is dependent on opioids is that it will cause them to suddenly go into withdrawal, these symptoms are temporary and not life threatening, though they can be unpleasant, and will stop once the naloxone wears off.

The only reason to NOT give naloxone would be if there was history of allergy to naloxone or its ingredients -which you likely wouldn't know. 

 Naloxone Facts

Learn more about Naloxone from the following University of Waterloo video:

Take-Home Naloxone Kits

Naloxone kit 

Being able to recognize the signs of an overdose quickly and having a naloxone kit can save a life. Naloxone can buy time while paramedics are en route. Take-home naloxone kits do not replace the need for emergency care or minimize the importance of calling 911. 

You can get a take-home naloxone kit for free from pharmacies and other agencies in Ottawa. When you get your kit you will also receive training on overdose prevention, recognizing an overdose and how to respond. Below is a list of places where you can get a free Naloxone kit in Ottawa

  • Ottawa Public Health's Site Needle & Syringe Program provides free kits and training for clients and their family or friends.  Visit our 
    • Site Office @ 179 Clarence St (in the Byward Market) from 9 am to 9 pm 7 days a week
    • Mobile Site Van (provides service throughout the City of Ottawa): 5 to 11:30 pm 7 days a week, phone 613-232-3232
    • For more information on these services visit our Harm Reduction Services in Ottawa section.
  • Many local Ottawa Pharmacies: To  find a participating pharmacy near you:
    • Call the Drug and Alcohol Helpline @ 1-800-565-8603.  
    • Check this list of pharmacies that have naloxone. This list is managed by the Ministry of Health and Longterm Care. Should a pharmacy be missing from the list, please contact the Ministry
    • Once you have located a pharmacy, Ottawa Public Health suggests you call ahead to make sure that they currently have naloxone available.
  • The Ottawa Hospital- offers training and naloxone kits for registered patients at risk of overdose.  
  • Sandy Hill Community Health Centre's Oasis Overdose Prevention Service (221 Nelson Street 1st floor, 613 569-3488) 
    • available through walk-in services Monday-Friday
How to respond to an opioid Overdose

5 Steps to Save a Life

What to do in case of overdose?

Shake and shout to check responsivenessCall 9-1-1 if not responsiveGive naloxone at anytimeGive chest compressions or CPR with no interruptions, except to administer naloxone.Is it working? Continue chest compressions or CPR until the person responds or EMS arrives. If they are not awake after 3 minutes, administer second dose of naloxone.

  1. Shake and shout to check responsiveness
  2. Call 9-1-1 if not responsive
  3. Give naloxone
  4. Perform Rescue Breathing, and/or Chest Compression or CPR as trained
  5. Is it working? If the person still does not start breathing normally on their own and additional doses of naloxone are available, more doses of naloxone can be administered every 2-3 minutes until first responders arrive.

If you have to leave the person at any time put them in the recovery position.  The recovery position helps keep a person's airway open so they can breathe and can prevent them from choking on vomit or spit.

Recovery Position

 recovery position

  1. Responder extending victims closest arm above the victims head
  2. Responder positions other arm across the victims chest and bends furthest leg at the knee.  Victim is rolled towards responder and placed on side
  3. Victim laying on side with head stabilized on extended arm. Knee is bent and stabilized

It is important to stay with a person after giving them naloxone: 

  • The person may be confused and frightened when they wake up. You will need to tell them what happened.
  • A lot of opioids can last longer in the body than naloxone, so an overdose could return. It is important to make sure that the person knows not to take any more drugs!
  • It is important to tell paramedics everything you know about the situation so they can provide the best care.
  • Naloxone may cause people who have used opioids to go into withdrawal. This may make the person want to use again.  Using more will increase the risk of overdose as the naloxone wears off. 
  • This can be very uncomfortable for the person but is not life threatening.  Withdrawal symptoms may include:
    • Muscle aches,
    • Sweating,
    • Nausea/vomiting,
    • Agitation,
    • Irritability. 

For full training on how to give naloxone, visit the locations listed above.

Learn about tips on how to respond to overdoses of a stimulant (PDF) like cocaine, crystal meth, speed, MDMA, or Ritalin. 

<< Back to StopOverdoseOttawa.ca

Contact Us